Alert archive / Kansas / Special Weather Statements in 2024

Special Weather Statement, NWS Dodge City, KS

November 12, 2024Finney County, Haskell County, Seward County, Kansas

NWS Dodge City, KS issued this special weather statement at Nov 12, 2024, 10:30 PM CST for Finney County, Haskell County, Seward County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2024, 10:30 PM CST (04:30 UTC)
Expired
Nov 12, 2024, 11:00 PM CST
In force
30 min
Issued by
NWS Dodge City, KS
Hail
0.25 in
Wind
50

Counties Finney County, KS, Haskell County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS83 KDDC 130430
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1030 PM CST Tue Nov 12 2024
 
KSZ063-076-077-085>087-130500-
Gray KS-Seward KS-Finney KS-Meade KS-Stevens KS-Haskell KS-
1030 PM CST Tue Nov 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SEWARD...SOUTHEASTERN FINNEY...
NORTHWESTERN MEADE...EASTERN STEVENS...WESTERN GRAY AND HASKELL
COUNTIES THROUGH 1100 PM CST...

At 1028 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pierceville to 6 miles
northwest of Tyrone. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Strong thunderstorms will be near...
  Sublette and Charleston around 1035 PM CST.
  Liberal and Tice around 1040 PM CST.
  Copeland around 1045 PM CST.

Other locations in the path of these storms include Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3700 10133 3739 10112 3739 10109 3744 10109
      3806 10075 3806 10033 3702 10076
TIME...MOT...LOC 0428Z 247DEG 30KT 3796 10062 3704 10114 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Nov 12, 5:31 PM CST, 4 hours 59 minutes earlier. Its key messages:

  • Strong south winds Tuesday afternoon, gusting to near 40 mph.
  • A brief window of scattered thunderstorms for the southeast zones early Wednesday morning.
  • Strong northwest winds Wednesday again gusting near 40 mph.
  • Above normal afternoon temperatures Thursday through Saturday.
  • The next strong storm system is expected to bring rain and strong winds next Monday.
  • Much colder with freezes expected around November 20th.
Area forecast discussion, Nov 12, 5:31 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
531 PM CST Tue Nov 12 2024

.KEY MESSAGES...

- Strong south winds Tuesday afternoon, gusting to near 40 mph.

- A brief window of scattered thunderstorms for the southeast
  zones early Wednesday morning.

- Strong northwest winds Wednesday again gusting near 40 mph.

- Above normal afternoon temperatures Thursday through Saturday.

- The next strong storm system is expected to bring rain and
  strong winds next Monday.

- Much colder with freezes expected around November 20th.

&&

.DISCUSSION...
Issued at 200 PM CST Tue Nov 12 2024

Strong progressive shortwave was approaching from the Great
Basin at midday, and is expected to reach I-25 by 6 pm, and
enter SW KS around midnight. Lee troughing will strengthen
through sunset, and south winds will respond, gusting to near
40 mph. Another afternoon of much above normal temperatures for
mid November, well through the 60s to near 70.

Forcing for ascent ahead of the strong shortwave is expected to
ignite thunderstorms near the eastern Oklahoma panhandle by
around midnight, as shown by 12z ARW/NAM. Have noticed some
guidance (18z NAM) suggests development as far west as US 83 by
midnight, and pulled pops westward accordingly. Any convection
will develop/spread rapidly northeast through the southeast
zones after midnight, and several hours of likely category pops
were included around Barber county and surrounding areas
overnight. For this limited area in the southeast zones, some
storms may be strong to marginally severe, with CAPE near 1000
J/kg and bulk shear supportive of midlevel rotation. Elevated
supercells may be capable of hail to near quarter size.
Elsewhere, the cold front associated with the shortwave will
bring an abrupt NWly wind shift early Wednesday. Strong
subsidence behind the departing shortwave will deliver a clear
sky Wednesday. With excellent mixing after sunrise, strong NWly
winds are expected during the late morning/midday hours, gusting
again near 40 mph given progged 850 mb flow. Northwest winds
will rapidly weaken Wednesday afternoon as pressure gradients
collapse. Air behind the cold front is of Pacific origin, and
NWly downslope will mask any cooling anyway, so afternoon
temperatures will still be near 60.

Weak high pressure near 1020 mb will deliver a light freeze
for much of SW KS sunrise Thursday, but any 20s are expected to
be confined to western zones.

Broad ridging will deliver a beautiful fall day Thursday, with
sunshine, much less wind, and again afternoon temperatures well
above normal, well into the 60s. The next trough spreads into
the Great Basin Friday, forcing SWly flow and associated
unseasonable warmth over the plains. NBM grids have mid to upper
60s Friday afternoon, but confident may locations will reach 70.
12z MEX forecasts a high of 70 at DDC, and 12z GEFS ensemble
probability of temperatures over 70 is already near 50% near
Elkhart.

Models have consistently shown the Great Basin longwave trough
splitting into two pieces over the weekend. Expected continued
dry mild pleasant weather Saturday, as the first shortwave
passes well north of SW KS. The secondary piece of the trough is
expected to be left behind as a cutoff midlevel cyclone near
Los Angeles 6 pm Saturday, dig well south into NW Mexico Sunday,
and then eject rapidly northeast to Kansas in a negatively
tilted fashion through Monday. Once again, much like last time,
some models and their ensembles are suggesting a near ideal
storm track, and near ideal access to Gulf of Mexico moisture,
to generate another significant/heavy rainfall event. Most of
the rain is expected Monday, and a strongly dynamic system is
evident with 850 mb flow as strong as 60 knots while the rain is
falling. This far out, 12z GEFS/EPS probability of QPF > 1 inch
is already near 40% for the southeast zones. Have noticed the
storm track on 12z ECMWF has trended slightly southeast, which
would support the southeast counties being favored, but it is
way too early to get into the meteorological weeds for those
specific details. The Climate Prediction Center highlights
likely probability (60-70%) of above normal precipitation during
this time frame. Rainfall amounts should be less this time
compared to last, given a more progressive system, but still
amounts of 0.5-1 inch appear probable, especially south/east of
DDC. NBM pops are still lagging on today's run, still only in
the chance category, but increases to likely/categorical pops
are expected.

Just behind Monday's rain event, another strong expansive trough
is shown across the various models, delivering much colder air
around November 20th.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 525 PM CST Tue Nov 12 2024

Strong south winds will persist through the evening ahead of a
cold front and strong upper level disturbance. Ahead of the
front, a broken like of thunderstorms will develop near KLBL and
KGCK and move eastward. These storms could form into a solid
storm line before reaching KDDC and KHYS so that amendments may
be needed as the evening progresses. The main concerns are wind
gusts as high as 60 mph, small hail and brief heavy rain. In the
wake of the front, winds will shift to the southwest, west and
then northwest, with winds increasing to 20 kts by 12z and then
25 kts by 15z with daytime heating.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Finch
Hazardous weather outlook, Nov 12, 2:43 AM CST, 19 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
243 AM CST Tue Nov 12 2024

KSZ030-031-043>046-061>066-074>081-084>090-130845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
243 AM CST Tue Nov 12 2024 /143 AM MST Tue Nov 12 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible east of Highway 283 overnight
along a cold front. These storms are not expected to be severe at
this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Nov 12, 9:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
937 PM CST Tue Nov 12 2024

KSZ043-044-062-063-075>077-130400-
Gray KS-Finney KS-Lane KS-Kearny KS-Grant KS-Scott KS-Haskell KS-
937 PM CST Tue Nov 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KEARNY...FINNEY...
SOUTHEASTERN SCOTT...EASTERN GRANT...LANE...WESTERN GRAY AND HASKELL
COUNTIES THROUGH 1000 PM CST...

At 937 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Shallow Water to 6 miles south of Holcomb
to near Hickok. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Garden City, Hickok, and Friend around 940 PM CST.
  Plymell around 950 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3743 10135 3786 10106 3840 10091 3863 10025
      3817 10025 3748 10062 3747 10065 3740 10066
TIME...MOT...LOC 0337Z 237DEG 32KT 3835 10088 3789 10096 3751 10126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Nov 12, 9:57 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
957 PM CST Tue Nov 12 2024

KSZ043>045-063-075>077-130430-
Gray KS-Finney KS-Lane KS-Grant KS-Scott KS-Haskell KS-Ness KS-
957 PM CST Tue Nov 12 2024

...STRONG THUNDERSTORMS WILL IMPACT FINNEY...EASTERN SCOTT...EAST
CENTRAL GRANT...SOUTHWESTERN NESS...LANE...WESTERN GRAY AND HASKELL
COUNTIES THROUGH 1030 PM CST...

At 956 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Amy to near Plymell to near
Ryus. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Garden City and Plymell around 1000 PM CST.
  Dighton and Pierceville around 1010 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10024 3815 10023 3749 10058 3748 10120
      3778 10098 3870 10070
TIME...MOT...LOC 0356Z 228DEG 43KT 3834 10065 3789 10084 3752 10106

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Nov 12, 10:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1030 PM CST Tue Nov 12 2024

KSZ063-076-077-085>087-130500-
Gray KS-Seward KS-Finney KS-Meade KS-Stevens KS-Haskell KS-
1030 PM CST Tue Nov 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SEWARD...SOUTHEASTERN FINNEY...
NORTHWESTERN MEADE...EASTERN STEVENS...WESTERN GRAY AND HASKELL
COUNTIES THROUGH 1100 PM CST...

At 1028 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pierceville to 6 miles
northwest of Tyrone. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Sublette and Charleston around 1035 PM CST.
  Liberal and Tice around 1040 PM CST.
  Copeland around 1045 PM CST.

Other locations in the path of these storms include Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10133 3739 10112 3739 10109 3744 10109
      3806 10075 3806 10033 3702 10076
TIME...MOT...LOC 0428Z 247DEG 30KT 3796 10062 3704 10114

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 9:37 PM CSTSpecial Weather StatementDDCFinney, Haskell, Lane23 min
Nov 12, 9:57 PM CSTSpecial Weather StatementDDCFinney, Gray, Haskell, Lane33 min
Nov 12, 10:56 PM CSTSpecial Weather StatementDDCGray, Meade, Seward49 min
Nov 13, 12:18 AM CSTSpecial Weather StatementDDCPawnee27 min

Nearby

Special Weather Statements in Kansas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.